Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

April 8, 2021City of Lynchburg, Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 8, 2021, 11:55 PM EDT for City of Lynchburg, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 11:55 PM EDT (03:55 UTC)
Expired
Apr 9, 2021, 12:30 AM EDT
In force
35 min
Issued by
NWS Blacksburg, VA

County City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS81 KRNK 090355
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1155 PM EDT Thu Apr 8 2021

VAZ034-035-045-090430-
Amherst-Campbell-Bedford-
1155 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...EAST CENTRAL 
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF 
LYNCHBURG...

At 1154 PM EDT, a strong thunderstorm was located near Evington,
moving north at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Madison Heights...
Boonsboro...
and Timberlake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3715 7915 3719 7936 3750 7928 3742 7901
      3737 7898
TIME...MOT...LOC 0354Z 199DEG 18KT 3722 7923 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:32 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 8, 8:32 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
832 PM EDT Thu Apr 8 2021

.SYNOPSIS...
A complex low pressure system will keep a front over the region
through Friday. Another low continues the chance of showers
through Sunday. Dry weather is expected behind this system for
Monday and Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 820 PM EDT Thursday...

Thunderstorms have manage to take advantage of the instability
provided by today's heating ahead of the shortwave slipping
across the region: surface CAPE of the evening sounding was
~1000 j/kg, so no shock that we are getting some thunder and
lightning: that instability combined by the weak shear has
allowed for some isolated cells to produce some hail.

Will continue to monitor the showers and storms as they slip
across the area: generally expecting things to continue to
remain mostly quiet, though the HRRR is wanting to slightly
organize the line as it skips northeast past Lynchburg as it
slips into Sterling's coverage area.

Following the rain, wedge conditions start to build into the
region, coating the area in areas of fog and low clouds
generally in the foothills and Piedmont, into the Southern
Shenadoah and New River Valley.

Previous Discussion...
As of 150 PM EDT Thursday...

As we head through the afternoon, a shortwave/vort tracks into
the mountains, with upper divergence increasing to the
northeast. High- res models still highlight best shower chances
in a corridor from the Alleghanys of Virginia, southeast into
the piedmont of VA. MLCAPEs of 400-700 J/Kg may be enough to
allow for some thunderstorms. Otherwise, rest of the CWA will
see isolated to scattered showers this afternoon, with lowest
threat across the NC piedmont into the foothills

Tonight, will see shallow wedge hold firm across the piedmont while
rest of the area will stay on the warm side of the front. Tail end
of vort will keep threat of showers high this evening along/north of
a BKW-LYH line, then should see some drying at least south of this
line overnight, which in agreement of the Euro/NAM solution. Could
see some drizzle/fog across the foothills/piedmont of VA outside the
showers, but the wedge overall does not look that strong. Lows in
the 50s most areas tonight.

Friday will see another scattering of showers/storms as another
shortwave pivots across the area, with best chance along/east of the
Blue Ridge. Temperatures overall are dependent on wedge/cloud cover
and showers, but leaned toward cooler MET. Still warm with mid to
upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid
70s south.

Forecast confidence high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 225 PM EDT Thursday...

Showery and isolated thunderstorms while warm weather continues...

Backdoor front will have partially eroded the wedge by Friday night.
Overnight showers will be less numerous before a cold front
approaches Saturday night, and because of the lack of insolation to
help instability, don't expect any thunder after sundown. Showers
and storms pick up again Saturday afternoon. With the wedge eroded
and the best forcing of the weekend from the front, have isolated
thunder in the forecast for most of the area through Saturday
afternoon and evening. Rain persists through the night into early
Sunday morning, expecting this to be the period of heaviest rain. Up
to three-quarters of an inch in our northernmost counties around
Bath.

On Sunday after the front has passed, may have some lingering precip
before the closed low moves far enough north, which should be late
Sunday. Skies will also start to clear after an overcast weekend.
Despite the cloudiness, temperatures over the weekend will be still
be above normal for the time of year. Daily highs across the
forecast area will be in the high 60s or 70s this weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Generally dry early, then an increasing chance for showers along
with a cooling trend later next week.

Ensemble guidance is consistent with indicating shallow ridging
aloft with a flat closed low spinning over the Great Lakes gradually
gaining some amplitude toward the latter portion of next week.
While this pattern will not favor any significant weather for the
Appalachians and central mid Atlantic region, it may not be
completely dry as some weak short waves cross the region especially
as the upper low starts to amplify later in the week. Cooler air
will steadily filter in from the northwest though since we will be
starting off the week above normal expect the cooldown will only
bring us closer to seasonal normals for mid April.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 830 PM EDT Thursday...

Scattered showers and storms continue to press through the area
this evening, bringing brief moments of sub vfr ceilings and
visibilities, as well as some lightning. This wave is expected
to continue to press northeast over the next few hours.

Following the rain comes wedge conditions that will produce
very poor flight conditions in the east, impacting LYH and DAN.
Likewise, confidence has increased in that these wedge
conditions look to also impact BCB and ROA. BLF due to its
proximity away from the BLue Ridge looks to make it through the
night fairly well. LWB still remains of question, but given the
precipitation it has received there this evening, confidence
has risen enough to put fog in for tonight.

Tomorrow will see flight conditions gradually improving for TAF
sites near and east of the Blue Ridge. Following the improving
conditions will be yet another possible wave that could impact
flight conditions in the late afternoon, but high- res guidance
remains variable on how much/when these would impact sites so
any mention of showers/storms have been left out of TAFs at this
time.

Extended Aviation Discussion...

The next round of more widespread sub-VFR conditions arrive
Friday night into Saturday with a frontal boundary and
showers/storms. These conditions may linger into the first half
of Sunday before improving conditions through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RR/WP
SHORT TERM...VFJ
LONG TERM...MBS
AVIATION...AMS/RR/WP
Hazardous weather outlook, Apr 8, 9:37 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
937 PM EDT Thu Apr 8 2021

NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042>044-
507-508-100145-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
937 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ018>020-023-024-034-035-045>047-059-100145-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Charlotte-
937 PM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Continued thunderstorm activity expected early tonight with some
storms currently producing hail and frequent lightning. Activity
will start to diminish after 10 PM. Localized flooding could also be
a threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 8, 10:08 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 SW LYNCHBURG CITY     37.38N 79.19W
04/08/2021  M0.50 INCH       CITY OF LYNCHBURG  VA   PUBLIC

&&
Special weather statement, Apr 8, 10:14 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1014 PM EDT Thu Apr 8 2021

VAZ044-045-058-090315-
Halifax-Campbell-Pittsylvania-
1014 PM EDT Thu Apr 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES...

At 1013 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Altavista to Ingram. Movement was
northeast at 20 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Altavista...
Halifax...
Hurt...
Brookneal...
Clover...
Ingram...
and Mt Airy.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3672 7922 3718 7937 3729 7894 3726 7892
      3725 7892 3725 7889 3715 7885 3702 7890
      3700 7889 3698 7890 3698 7889 3699 7888
      3698 7882 3695 7879 3696 7877 3697 7877
      3681 7871
TIME...MOT...LOC 0213Z 246DEG 17KT 3714 7927 3674 7915

RAB
Local storm report, Apr 8, 10:27 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 NNE LYNCHBURG AIRPORT 37.35N 79.19W
04/08/2021  E1.00 INCH       CITY OF LYNCHBURG  VA   PUBLIC

&&
Local storm report, Apr 8, 10:30 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT THU APR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             2 NNE LYNCHBURG AIRPORT 37.36N 79.18W
04/08/2021  E1.00 INCH       CITY OF LYNCHBURG  VA   PUBLIC

&&
Special weather statement, Apr 8, 10:44 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1044 PM EDT Thu Apr 8 2021

VAZ047-090315-
Buckingham-
1044 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...

At 1044 PM EDT, a strong thunderstorm was located near Wingina, or 7
miles northwest of Buckingham, moving northeast at 15 mph.

Locations impacted include...
Buckingham...
Dillwyn...
Wingina...
and Centenary.

Pea sized hail and brief heavy rainfall can be expected with this storm.

LAT...LON 3756 7837 3749 7870 3764 7878 3763 7874
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3774 7863
      3776 7861 3775 7858 3776 7855 3776 7851
      3777 7850 3779 7850
TIME...MOT...LOC 0244Z 245DEG 12KT 3761 7867

RAB
Special weather statement, Apr 8, 11:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1155 PM EDT Thu Apr 8 2021

VAZ034-035-045-090430-
Amherst-Campbell-Bedford-
1155 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

At 1154 PM EDT, a strong thunderstorm was located near Evington,
moving north at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Madison Heights...
Boonsboro...
and Timberlake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3715 7915 3719 7936 3750 7928 3742 7901
      3737 7898
TIME...MOT...LOC 0354Z 199DEG 18KT 3722 7923

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:12 PM EDTSpecial Weather StatementRNKBath48 min
Apr 8, 8:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt37 min
Apr 8, 8:38 PM EDTSpecial Weather StatementRNKCampbell37 min
Apr 8, 8:48 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg27 min
Apr 8, 9:15 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig4 hr
Apr 8, 9:15 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington90 min
Apr 8, 9:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg54 min
Apr 8, 9:27 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington63 min
Apr 8, 9:40 PM EDTSpecial Weather StatementRNKBedford, Botetourt65 min
Apr 8, 10:14 PM EDTSpecial Weather StatementRNKCampbell61 min
Apr 8, 10:44 PM EDTSpecial Weather StatementRNKBuckingham31 min
Apr 9, 1:28 PM EDTSpecial Weather StatementRNKPulaski32 min
Apr 9, 1:52 PM EDTSpecial Weather StatementRNKBath23 min
Apr 9, 1:58 PM EDTSpecial Weather StatementRNKCity of Radford32 min
Apr 9, 2:05 PM EDTSpecial Weather StatementRNKAlleghany25 min
Apr 9, 2:09 PM EDTSevere Thunderstorm WarningRNKBath51 min
Apr 9, 2:27 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford33 min
Apr 9, 2:29 PM EDTSpecial Weather StatementRNKPulaski31 min
Apr 9, 2:50 PM EDTSpecial Weather StatementRNKGiles25 min
Apr 9, 2:53 PM EDTSpecial Weather StatementRNKAlleghany37 min
Apr 9, 2:55 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Apr 9, 3:11 PM EDTSpecial Weather StatementRNKCarroll34 min
Apr 9, 3:12 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe3 hr
Apr 9, 3:14 PM EDTSpecial Weather StatementRNKCraig31 min
Apr 9, 3:21 PM EDTSpecial Weather StatementRNKBath24 min
Apr 9, 3:31 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick44 min
Apr 9, 3:40 PM EDTSpecial Weather StatementRNKHalifax35 min
Apr 9, 3:56 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Apr 9, 4:07 PM EDTSevere Thunderstorm WarningRNKHalifax23 min
Apr 9, 4:10 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
Apr 9, 4:19 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania41 min
Apr 9, 4:31 PM EDTSevere Thunderstorm WarningRNKHalifax44 min
Apr 9, 4:35 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick40 min
Apr 9, 4:40 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania50 min
Apr 9, 5:10 PM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
Apr 9, 5:13 PM EDTTornado WarningRNKPittsylvania33 min
Apr 9, 5:27 PM EDTTornado WarningRNKHalifax, Pittsylvania48 min
Apr 9, 5:55 PM EDTTornado WarningRNKHalifax50 min
Apr 9, 6:00 PM EDTSpecial Weather StatementRNKCity of Martinsville45 min
Apr 9, 6:16 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville44 min
Apr 9, 6:41 PM EDTSpecial Weather StatementRNKMecklenburg34 min
Apr 9, 3:28 PM EDTSevere Thunderstorm WarningRNKSurry47 min
Apr 9, 4:11 PM EDTSevere Thunderstorm WarningRNKSurry49 min
Apr 9, 4:20 PM EDTTornado WarningRNKSurry25 min
Apr 9, 4:35 PM EDTSevere Thunderstorm WarningRNKStokes55 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.